Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 66, NWS Indianapolis, IN

June 27, 2002Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 27, 2002, 12:18 PM EST for Randolph County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2002, 12:18 PM EST (17:18 UTC)
Expired
Jun 27, 2002, 1:00 PM EST
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 118 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1717 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 271718
SVRIND
INC135-271800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1216 PM EST THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA

* UNTIL 100 PM EST

* AT 1215 PM EST...THE RANDOLPH COUNTY SHERIFF REPORTED TREES
  DOWNED IN WINCHESTER. THE SEVERE STORM WAS MOVING EAST AROUND
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN RANDOLPH COUNTY AT 1230 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4030 8521 4003 8520 4006 8483 4031 8483
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:20 AM EST, 8 hours 58 minutes earlier.

Area forecast discussion, Jun 27, 3:20 AM EST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 AM EST THU JUN 27 2002

FORECAST FOCUS THIS MORNING IS ON CHANCES FOR RAIN IN THE SHORT TERM.

AT 08Z A LARGE AREA OF TS/SHRA WAS ACROSS NWRN IN AND NERN
IL...MOVING SLOWLY EAST SOUTHEAST. A COLD FRONT EXTENDED FROM LOWER
MI TO MO. TEMPS WERE IN THE 70S ACROSS THE FORECAST AREA (FA).

MODELS IN FAIR AGREEMENT AGAIN THIS RUN. AVN HAD BETTER HANDLE ON
QPF FROM CURRENT TSRA COMPLEX...SO WILL LEAN TOWARD AVN BUT MOSTLY
GO WITH A BLEND.

BIGGEST PROBLEM IS WHAT CATEGORY OF POPS TO GO FOR THE TODAY PERIOD
ACROSS THE NRN SECTION OF THE FA. CURRENT COMPLEX IS INCHING ITS WAY
TOWARD THE FA. FRONT WILL BE PAST THIS AREA BY TIME OF PEAK HEATING
TODAY...SO LOWER MOS POPS LOOK GOOD FOR LATER TODAY. WILL PROBABLY
SPLIT THE DIFFERENCE AND GO SCT WORDING FOR NRN 1/3 OF FA. WILL WAIT
RIGHT TIL ISSUANCE TIME BEFORE MAKING FINAL DECISION. ACROSS CENTRAL
FA...FRONT WILL BE ACROSS THIS SECTION JUST BEFORE PEAK HEATING.
WILL GO SCT WORDING WITH 50 POPS. ACROSS THE SRN FA...FRONT WILL
ARRIVE AT THE BEST TIME. THIS AREA ALSO CLOSER TO UPPER JET ENTRANCE
REGION. THEREFORE WILL GO LIKELY POPS. WILL MENTION HEAVY RAIN ALL
ZONES. MAV/FWC/MET TEMPS CLOSE AT MOST LOCATIONS AND LOOK REASONABLE.

WILL KEEP A SLIGHT CHANCE OF TSRA ACROSS SRN 1/2 OF FA TONIGHT AS
FRONT WILL BE EXITING THE REGION AT THAT TIME. WILL TIME AS EARLY
CENTRAL AND THRU EVENING FAR SOUTH. OTHERWISE SKIES WILL BEGIN TO
CLEAR AND DEWPOINTS LOWER. GUIDANCE TEMPS ARE CLOSE AND REASONABLE.

THERE WILL BE A DRY AND WARMING PERIOD FOR FRI INTO THE WEEKEND.
SOME MOISTURE RETURNS BY MONDAY...BUT FEEL CURRENT DRY FORECAST FOR
MON LOOKS OK.

.IND...NONE

CS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:06 PM ESTSevere Thunderstorm WarningINDHamilton39 min
Jun 27, 1:13 PM ESTSevere Thunderstorm WarningINDHancock, Henry, Madison47 min
Jun 27, 1:43 PM ESTSevere Thunderstorm WarningINDHendricks, Marion62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.